Acrocyanosis from phenazopyridine-induced sulfhemoglobinemia mistaken for raynaud phenomenon

Tanaz A. Kermani, Sorin V. Pislaru, Thomas Osborn

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

Rheumatologists are often asked to evaluate patients with Raynaud phenomenon. Occasionally, an alternate explanation is revealed such as acrocyanosis. Methemoglobinemia and sulfhemoglobinemia are rare causes of cyanosis that can be medication-induced. Both are known complications of therapy with phenazopyridine. We report an unusual case of a 45-year-old woman in whom sulfhemoglobinemia from chronic therapy with phenazopyridine was misdiagnosed as due to Raynaud phenomenon and limited scleroderma. This case illustrates the importance of taking into account medication-related adverse events when evaluating patients with Raynaud-like phenomenon.

Original languageEnglish (US)
Pages (from-to)127-129
Number of pages3
JournalJournal of Clinical Rheumatology
Volume15
Issue number3
DOIs
StatePublished - Apr 1 2009
Externally publishedYes

Fingerprint

Sulfhemoglobinemia
Phenazopyridine
Raynaud Disease
Limited Scleroderma
Methemoglobinemia
Cyanosis
Diagnostic Errors
Therapeutics

Keywords

  • Acrocyanosis
  • Phenazopyridine
  • Sulfhemoglobinemia

ASJC Scopus subject areas

  • Rheumatology

Cite this

Acrocyanosis from phenazopyridine-induced sulfhemoglobinemia mistaken for raynaud phenomenon. / Kermani, Tanaz A.; Pislaru, Sorin V.; Osborn, Thomas.

In: Journal of Clinical Rheumatology, Vol. 15, No. 3, 01.04.2009, p. 127-129.

Research output: Contribution to journalArticle

@article{7fa220e7618c4789b747726c26430bea,
title = "Acrocyanosis from phenazopyridine-induced sulfhemoglobinemia mistaken for raynaud phenomenon",
abstract = "Rheumatologists are often asked to evaluate patients with Raynaud phenomenon. Occasionally, an alternate explanation is revealed such as acrocyanosis. Methemoglobinemia and sulfhemoglobinemia are rare causes of cyanosis that can be medication-induced. Both are known complications of therapy with phenazopyridine. We report an unusual case of a 45-year-old woman in whom sulfhemoglobinemia from chronic therapy with phenazopyridine was misdiagnosed as due to Raynaud phenomenon and limited scleroderma. This case illustrates the importance of taking into account medication-related adverse events when evaluating patients with Raynaud-like phenomenon.",
keywords = "Acrocyanosis, Phenazopyridine, Sulfhemoglobinemia",
author = "Kermani, {Tanaz A.} and Pislaru, {Sorin V.} and Thomas Osborn",
year = "2009",
month = "4",
day = "1",
doi = "10.1097/RHU.0b013e31819db6db",
language = "English (US)",
volume = "15",
pages = "127--129",
journal = "Journal of Clinical Rheumatology",
issn = "1076-1608",
publisher = "Lippincott Williams and Wilkins",
number = "3",

}

TY - JOUR

T1 - Acrocyanosis from phenazopyridine-induced sulfhemoglobinemia mistaken for raynaud phenomenon

AU - Kermani, Tanaz A.

AU - Pislaru, Sorin V.

AU - Osborn, Thomas

PY - 2009/4/1

Y1 - 2009/4/1

N2 - Rheumatologists are often asked to evaluate patients with Raynaud phenomenon. Occasionally, an alternate explanation is revealed such as acrocyanosis. Methemoglobinemia and sulfhemoglobinemia are rare causes of cyanosis that can be medication-induced. Both are known complications of therapy with phenazopyridine. We report an unusual case of a 45-year-old woman in whom sulfhemoglobinemia from chronic therapy with phenazopyridine was misdiagnosed as due to Raynaud phenomenon and limited scleroderma. This case illustrates the importance of taking into account medication-related adverse events when evaluating patients with Raynaud-like phenomenon.

AB - Rheumatologists are often asked to evaluate patients with Raynaud phenomenon. Occasionally, an alternate explanation is revealed such as acrocyanosis. Methemoglobinemia and sulfhemoglobinemia are rare causes of cyanosis that can be medication-induced. Both are known complications of therapy with phenazopyridine. We report an unusual case of a 45-year-old woman in whom sulfhemoglobinemia from chronic therapy with phenazopyridine was misdiagnosed as due to Raynaud phenomenon and limited scleroderma. This case illustrates the importance of taking into account medication-related adverse events when evaluating patients with Raynaud-like phenomenon.

KW - Acrocyanosis

KW - Phenazopyridine

KW - Sulfhemoglobinemia

UR - http://www.scopus.com/inward/record.url?scp=67649723452&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=67649723452&partnerID=8YFLogxK

U2 - 10.1097/RHU.0b013e31819db6db

DO - 10.1097/RHU.0b013e31819db6db

M3 - Article

C2 - 19300288

AN - SCOPUS:67649723452

VL - 15

SP - 127

EP - 129

JO - Journal of Clinical Rheumatology

JF - Journal of Clinical Rheumatology

SN - 1076-1608

IS - 3

ER -